Texas, 2004

Heavy Snow in Texas, February 14, 2004

February 14, 2004 · NWS FWD · 12 events in 12 counties and zones

An upper level storm system moved across North Central Texas late Friday night February 13th, and during the day Saturday February 14th, producing measurable snow across all but extreme southeast parts of North Texas. Snow began falling Friday night across the southwest parts of North Texas, then spread northeast across the rest of the region late Friday night and early Saturday morning.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper level storm system moved across North Central Texas late Friday night February 13th, and during the day Saturday February 14th, producing measurable snow across all but extreme southeast parts of North Texas. Snow began falling Friday night across the southwest parts of North Texas, then spread northeast across the rest of the region late Friday night and early Saturday morning. The snow ended over southwest parts of the region Saturday morning, and across the northeast early Saturday evening. Heavy snow of 4 to 5.5 inches fell on the 14th, from Montague and Wise counties eastward as far as Lamar and Delta counties, and south into northern Tarrant, northern Dallas, and northern Hunt counties. 1 to 3 inches of snow fell across the rest of North Texas, except for a small strip southeast of a Palestine to Hearne line, where only a trace was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 13, 11:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 13, 11:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1143 PM CST FRI FEB 13 2004

.1143 PM AVIATION UPDATE...
WE ARE BRINGING CEILINGS BACK DOWN AT 06Z AND 07Z...AS ADDITIONAL BANDS
OF SNOW APPROACH FROM THE WEST.  WILL CONTINUE TO THIN CLOUDS OUT
AFTER 18Z SATURDAY. AT THIS TIME WE HAVE GONE CLEAR SATURDAY NIGHT.
THIS WILL HAVE TO BE REVIEWED WHEN SNOW INCREASES LATER TONIGHT AND
SATURDAY...AS SOME LOCALIZED FOG/LOW CLOUDS MAY DEVELOP OVER SNOW
COVER WHERE HTE HEAVIEST SNOW TOTALS OCCUR. #26
&&

.UPDATE...
940 PM CST

00Z RUC AND MESOETA BOTH MORE VIGOROUS WITH VERTICAL MOTION...THOUGH
QPF AMOUNTS STILL UNDER CURRENT FORECAST. LIKELY DUE TO LIMITED
MOISTURE. NONETHELESS...MORNING ACTIVITY IN SOUTHERN ZONES DID NOT
EVACUATE TOO MUCH MOISTURE...00Z 850MB DEW POINTS HIGHER THAN AT 12Z
WITH SOME FURTHER ADVECTION ONGOING.

FLURRIES/SNOW GRAINS NOW INTO THE METROPLEX. IN ONE HOUR...TEMP DOWN
4 DEGREES TO 32F AT FTW...SUBLIMATION COOLING WITH LIGHT SNOW. MORE
DEVELOPMENT OCCURRING TO THE WEST...EVIDENT ON LBB/SJT RADARS. CLOUD
TOP COOLING ALSO NOTICEABLE ON INFRARED AHEAD OF APPROACHING UPPER
LOW.

LOW ADVANCING A BIT FASTER THAN GUIDANCE...AND SNOW MAY END ALONG
I-35 CORRIDOR BEFORE NOON SATURDAY. NONETHELESS...TEMPS LIKELY TO
REMAIN IN LOWER 30S SATURDAY AFTERNOON IN AREAS OF SIGNIFICANT
SNOWFALL. COLD AND CLEAR SATURDAY NIGHT WITH DIMINISHING WINDS WILL
MEAN SIGNIFICANT TEMPERATURE DROP...PARTICULARLY WITH SNOWCOVER.
COLD START SUNDAY MORNING...COUPLED WITH SNOW TO MELT/SUBLIMATE...
SHOULD KEEP SUNDAY AFTERNOON TEMPS IN THE 40S...DESPITE SUNSHINE.
COLDER READINGS POSSIBLE IN AREAS OF MOST SIGNIFICANT SNOWFALL.

WILL UPDATE LATER THIS EVENING TO LOWER HIGH TEMPS BOTH SATURDAY AND
SUNDAY. UPDATE WILL ALSO FRESHEN UP TEMPORAL WORDING...BUT NO MAJOR
CHANGES OTHERWISE. WILL KEEP SNOWFALL AMOUNTS AS THEY ARE...WITH NO
CHANGES TO ADVISORY/WARNING AREAS. 25

.PREV DISCUSSION...
330 PM CST

NEEDLESS TO SAY IT HAS BEEN A VERY BUSY DAY. AN UPPER LOW OVER NEW
MEXICO THIS AFTERNOON...WILL MOVE EAST ACROSS NORTH TEXAS DURING THE
NEXT 24 TO 36 HOURS.  THIS TRACK ALONG WITH THE COLD AIR IN PLACE
SHOULD RESULT IN WINTRY PRECIPITATION ACROSS ALL OF THE FORECAST
AREA.

THE FORECAST TRACK...AND THE ASSOCIATED UPPER LEVEL DYNAMICS WILL
RESULT IN A GOOD SWATCH OF 2 TO 4 INCHES OF SNOW ACROSS THE PART OF
NORTH TEXAS...WITH 1 TO 3 INCHES POSSIBLE ACROSS THE REST OF THE
AREA. THERE MAY SOME MIX OF SLEET EARLY...BUT SNOW SHOULD BE THE
PREDOMINATE WINTER PRECIPITATION. THERE MAY BE SOME ISOLATED 5 INCHES
PLUS.  THUS HAVE ISSUED A WINTER STORM WARNING FOR TONIGHT AND
SATURDAY FOR MUCH OF NORTH CENTRAL TEXAS...BOUNDED BY BRECKENRIDGE
AND GAINESVILLE ON THE NORTH...AND COMANCHE...MERIDIAN....AND EMORY
ON THE SOUTH. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REST OF
THE FORECAST AREA FOR TONIGHT AND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   30  35  31  50 /  80  90  10   0
WACO, TX               30  38  32  54 /  80  70   0   0
PARIS, TX              29  34  31  47 /  60 100  50   0
DENTON, TX             29  34  31  48 /  80  90  10   0
MCKINNEY, TX           30  34  31  48 /  80  90  10   0
DALLAS, TX             30  35  31  49 /  80  90  10   0
TERRELL, TX            30  36  32  50 /  80 100  20   0
CORSICANA, TX          30  37  32  53 /  80  90  10   0
TEMPLE, TX             30  40  32  55 /  70  40   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...WINTER STORM WARNING FOR TONIGHT AND SATURDAY FOR ZONES
TXZ092>095...TXZ102>107...TXZ115>123...TXZ129>134...TXZ141...
TXZ144>145

WINTER WEATHER ADVISORY FOR TONIGHT AND SATURDAY FOR ZONES
TXZ091...TXZ100>101...TXZ122-135-142>143-146>148-156>162-174>175

&&
Hazardous weather outlook, Feb 13, 4:00 PM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CST FRI FEB 13 2004

...WINTER WEATHER WATCH TONIGHT AND SATURDAY SOUTH OF A
BRECKENRIDGE...GAINESVILLE LINE AND NORTH OF A COMANCHE...
HILLSBORO...EMORY LINE...

...WINTER WEATHER ADVISORY TONIGHT AND SATURDAY NORTH OF A
BRECKENRIDGE TO GAINESVILLE LINE...AND SOUTHEAST OF A
COMANCHE...HILLSBORO...EMORY LINE...

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141000-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

DAY ONE,
A MIXTURE OF LIGHT RAIN...SLEET AND SNOW WILL BE POSSIBLE ACROSS
NORTH TEXAS TONIGHT...MAINLY AFTER MIDNIGHT. THE PRECIPITATION IS
EXPECTED TO BE A MIXTURE OF LIGHT RAIN...SLEET AND SNOW SOUTHEAST OF
A COMANCHE TO EMORY LINE...AND SLEET OR SNOW TO THE NORTH.  THE
INTENSITY OF THIS SYSTEM WILL BE AT ITS GREATEST AFTER MIDNIGHT...
AND BANDS OF HEAVY SNOWFALL...UP TO FIVE INCHES...ARE POSSIBLE ALONG
AN EASTLAND...FORT WORTH...MCKINNEY LINE.  OUTSIDE OF THE EXPECTED
HEAVY SNOWFALL...SLEET AND SNOW COULD AVERAGE ONE TO THREE
INCHES.  NORTH TEXAS HIGHWAYS AND RURAL ROADS WILL BECOME HAZARDOUS
AND DANGEROUS LATE TONIGHT ONCE THE WINTRY PRECIPITATION BEGINS.

DAYS TWO THROUGH SEVEN,
ICY ROADS WILL MAKE TRAVEL DANGEROUS SATURDAY MORNING...BUT
CONDITIONS SHOULD IMPROVE WEST TO EAST SATURDAY AFTERNOON AS THE
PRECIPITATION ENDS AND TEMPERATURES WARM INTO THE MID 30S.  ROADS
MAY ICE OVER AGAIN SATURDAY NIGHT AS TEMPERATURES FALL BELOW
FREEZING.  THE NEXT CHANCE OF THUNDERSTORMS WILL BE THURSDAY NIGHT
AND FRIDAY.

SPOTTER CALL TO ACTION STATEMENT,
EMERGENCY MANGERS SHOULD PREPARE FOR HAZARDOUS TRAVEL CONDITIONS
DEVELOPING ACROSS THE WATCH AREA LATE FRIDAY NIGHT AND DURING THE DAY
SATURDAY.

In the hours before

Local storm report, Feb 13, 8:12 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
812 PM CST FRI FEB 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0810 PM     SNOW            STRAWN                   32.55N  98.50W
02/13/2004                  PALO PINTO          TX   LAW ENFORCEMNT

            DUSTING OF SNOW NOW COVERING GROUND IN STRAWN.

ROBBINS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow. Local standard time, as filed.

Heavy Snow, Tarrant

When
February 14, 1:00 AM CST to 2:00 PM CST
Where
Tarrant forecast zone
Reported by
NWS STORM SURVEY
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Heavy Snow, Wise

When
February 14, 1:00 AM CST to 1:00 PM CST
Where
Wise forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Heavy Snow, Dallas

When
February 14, 2:00 AM CST to 3:00 PM CST
Where
Dallas forecast zone
Reported by
NWS STORM SURVEY
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Heavy Snow, Denton

When
February 14, 2:00 AM CST to 4:00 PM CST
Where
Denton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Heavy Snow, Collin

When
February 14, 3:00 AM CST to 5:00 PM CST
Where
Collin forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Heavy Snow, Cooke

When
February 14, 3:00 AM CST to 4:00 PM CST
Where
Cooke forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Heavy Snow, Montague

When
February 14, 4:00 AM CST to 1:00 PM CST
Where
Montague forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Heavy Snow, Grayson

When
February 14, 4:00 AM CST to 6:00 PM CST
Where
Grayson forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Heavy Snow, Hunt

When
February 14, 4:00 AM CST to 6:00 PM CST
Where
Hunt forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Heavy Snow, Delta

When
February 14, 5:00 AM CST to 6:00 PM CST
Where
Delta forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

Heavy Snow, Fannin

When
February 14, 5:00 AM CST to 6:00 PM CST
Where
Fannin forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Heavy Snow, Lamar

When
February 14, 5:00 AM CST to 6:00 PM CST
Where
Lamar forecast zone
Reported by
NWS STORM SURVEY
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388053, 5388054, 5388046, 5388048, 5388044, 5388045, 5388043, 5388050, 5388051, 5388047, 5388049, 5388052.